Leesa’s Life

What happens when you take too much blood pressure medicine?

Posted on: September 25, 2007

You pass out and have a seizure, which is exactly what my dad did this morning! The story goes like this: Mom and I had just finished up at the gym and when we walked outside to go to my car, we saw an ambulance parked in the same block as my dad’s shop. Of course, immediately we both think that something has happened to dad. I asked mom if she wanted to walk down there and see, but she said to just call his cell phone so I did. Dad answered, but it sounded like he was really far away. I kept asking if he could hear me, but he didn’t answer. When I hung up, I told mom and she said that dad had been having problems with his cell phone and that’s probably what was going on. I asked her again if she wanted to stop in to see him, but she said no, since he answered the phone she knew he was ok. So, we get in the car and head home.

About five minutes out of town, I get a call from my hubby. He says that I need to get mom back into town because he just got a call from a friend of ours, saying that they thought dad either had a heart attack or a stroke. So, I calmly slow down and turn into a driveway to turn around and head back into town. Of course, mom goes nuts because she knew what was going on. She started telling me that I needed to drive faster (I was going 90 when she said this!) and then that I needed to call my brother. Ok, I’m going 90 mph and trying to dial a cell phone, probably not the best idea, but I got it done. I told him to meet us at dad’s shop. I continue speeding through town (thank goodness there were no cops around) and made it to dad’s shop. I pull into a parking spot and mom jumps out of the car before I even come to a complete stop and runs inside. I hop out of the car and see my brother come running down the block so I wait on him. When we walk into dad’s shop, we see the EMT’s all sitting around dad, who is sitting in a chair with an oxygen mask on his face. He’s laughing and joking around and mom, me and my brother are just dumbfounded as to why anybody would have called 911 for this man because he’s acting completely normal.

The EMT’s filled us in on what happened. Apparantly, dad was cutting a customer’s hair when he started to feel hot and nauseous. He stopped for a second then started to feel dizzy so he started to walk over to a chair to sit down when he passed out and had a seizure! One of the customers immediately called 911 and several others ran outside to see if anybody could come in to help dad. Luckily, the sheriff just happened to be walking by so he went in and immediately started helping dad. When the EMT’s got there, they hooked dad up to the heart monitor and some oxygen. They said his heart rate was very low (blood pressure meds will do that to you) and that he needed to go to the ER. However, my dad is extremely stubborn and refused to go. Mom said he would go to our family doctor instead and they would go immediately so that’s what they did.

That’s where we found out that dad had taken too much bp medicine. He takes two different kinds (a beta blocker and a statin) and he refilled the beta blocker a few days ago. When he got home, I guess he put the pills into the old bottle that he already had. It was the wrong bottle though. He put his beta blockers in his statin bottle. This morning when he got his pills out to take, he thought he was getting a statin and a beta blocker, but ended up taking two of the beta blockers instead. Not good.

According to the Atenolol website, “Symptoms of an atenolol overdose may include uneven heartbeats, shortness of breath, bluish-colored fingernails, dizziness, weakness, fainting, or seizure (convulsions)>” Yep, dad had those.

Thankfully, dad is doing fine now. He has given everyone in his immediate family a few more gray hairs today, but at least he is ok.

About these ads

1 Response to "What happens when you take too much blood pressure medicine?"

I am in the doctors office right now because of a mistake on someones’ part. A new prescription was given for chrinic meds, and I ended up with 2 ACE inhibitors. I took them and was feeling really awful this morning. I checked the package insert of the brand new medication, to find it was another version of what I was already taking. Phoned the doc, and was taken in straight away. Be careful out there!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

%d bloggers like this: